Thunderstorm Wind, Boone
- When
- August 1, 12:46 AM CST
- Where
- Boone County, Boone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.067, -93.883
A broad northwest flow was in place over Iowa with a very unstable airmass over northwest Iowa and adjacent areas northwest. Lifted indices were in the -6 to -8 C.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A broad northwest flow was in place over Iowa with a very unstable airmass over northwest Iowa and adjacent areas northwest. Lifted indices were in the -6 to -8 C. range over far northwest Iowa by the late afternoon and early evening hours. Thunderstorms erupted in northwest Iowa and became an east to west line rather quickly. As the situation evolved, the line began to bow to the south. Strong to severe winds resulted, sweeping south from Calhoun County into the central counties. The storms weakened after that point. Though the radar presentation was very impressive, wind speeds were generally around 60 MPH with the stronger storms. There were a few reports of hail with the largest being nickle size in Boone and Polk County. This event is the continuation of the event on 31 July.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 31, 9:00 PM CST, 3 hours 46 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1000 PM CDT SAT JUL 31 2004 .SHORT TERM...(TONIGHT-TUE NIGHT) UPDATED ZONES OUT TO REFLECT THE EXPIRATION OF THE TOR WATCH AND THE SVR THAT REPLACES IT. THE FRONT HAS LIFTED INTO MN AND THE BEST MSTR CONVERGENCE AND THETA-E ADVECTION FM SW MN INTO ECEN MN. FNT MAY SAG INTO NRN IA BUT RUC HAS PEGGED THIS SO FAR AND IT CONTINUES TO SUGGEST CONVECTION IN MN WITH SOME DRIBBLING INTO IA AFT 08Z. CURRENT CONVECTION THAT WAS OVER SW MN DROPPING S AS SUGGESTED BY THE CORFIDI VECTORS. THIS SHOULD REMAIN OUT OF OUR CWA AND I AM NOT EXPECTING TO SEE MUCH. SOME DEVELOPMENT SHOULD OCCUR WITH THE LLJ BUT WE WILL SEE WHERE THAT OCCURS. NO CHANGES MADE TO ANY OTHER PARAMETERS EXCEPT LOWER POPS SOUTH AND RAISE TEMPS A DEGREE OR SO. .DMX WATCHES/WARNINGS/ADVISORIES...NONE && FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1018 PM CDT SAT JUL 31 2004 IAZ004>007-015>017-023-024-011100- CERRO GORDO-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS- WINNEBAGO-WORTH- 1018 PM CDT SAT JUL 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA... GENERALLY NORTH OF U.S. HIGHWAY 20. .DAY ONE...TONIGHT THUNDERSTORMS IN NORTHWEST IOWA WILL GRADUALLY SINK TO THE SOUTH OR SOUTHEAST OVERNIGHT. SOME STORMS MAY PRODUCE LARGE HAIL ESPECIALLY ALONG AND NORTH OF HIGHWAY 20. STRONG WIND GUSTS TO 60 MPH ARE ALSO POSSIBLE WITH A FEW STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE SEVERAL PERIODS OF THUNDERSTORM CHANCES THROUGH FRIDAY. THE HIGHEST RISK OF SEVERE THUNDERSTORMS WILL BE LATE SUNDAY AFTERNOON AND EVENING...AND AGAIN MONDAY NIGHT...MAINLY OVER AREAS NORTH OF INTERSTATE 80. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT. IAZ025>028-033>039-044>050-057>062-011100- AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CRAWFORD- DALLAS-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-JASPER- MARSHALL-POLK-POWESHIEK-SAC-STORY-TAMA-WEBSTER-WRIGHT- 1018 PM CDT SAT JUL 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA... GENERALLY SOUTH OF U.S. HIGHWAY 20 TO INTERSTATE 80. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS MAY PUSH INTO CENTRAL IOWA BETWEEN HIGHWAY 20 TO INTERSTATE 80 AFTER MIDNIGHT. A FEW STORMS MAY PRODUCE LARGE HAIL AND STRONG WIND BUT THE STORMS SHOULD STAY BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE SEVERAL PERIODS OF THUNDERSTORM CHANCES THROUGH FRIDAY. THE HIGHEST RISK OF SEVERE THUNDERSTORMS WILL BE LATE SUNDAY AFTERNOON AND EVENING...AND AGAIN MONDAY NIGHT...MAINLY OVER AREAS NORTH OF INTERSTATE 80. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT BUT MAY BE REQUIRED SUNDAY AFTERNOON AND EVENING. IAZ070>075-081>086-092>097-011100- ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-LUCAS-MADISON- MAHASKA-MARION-MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- 1018 PM CDT SAT JUL 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA... GENERALLY SOUTH INTERSTATE 80. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE SEVERAL PERIODS OF THUNDERSTORM CHANCES THROUGH FRIDAY. THE HIGHEST RISK OF SEVERE THUNDERSTORMS WILL BE LATE SUNDAY AFTERNOON AND EVENING...AND AGAIN MONDAY NIGHT...MAINLY OVER AREAS NORTH OF INTERSTATE 80. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ON SUNDAY AFTERNOON AND EVENING. FAB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1255 AM CDT SUN AUG 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1248 AM TSTM WND GST LAKE CITY 42.27N 94.73W
08/01/2004 60 MPH CALHOUN IA LAW ENFORCEMENT
CALHOUN COUNTY SHERIFF REPORTED 60 MPH WIND GUST WHILE IN
LAKE CITY.
&&
FABThe Des Moines radar (KDMX), 40 km away, was scanning. The volume nearest the first event began at 06:45 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411482, 5411483, 5411485, 5411484.